Missouri, 2006

Hail in Missouri, April 5, 2006

April 5, 2006 · NWS EAX · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 5, 2:18 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 5, 2:18 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
318 PM CDT WED APR 5 2006

...SEVERE WEATHER OUTBREAK POSSIBLE LATE THURSDAY AND THURSDAY
EVENING...

.DISCUSSION...

SHORT TERM (TONIGHT-FRIDAY)...

VISIBLE SATELLITE IMAGERY SHOWS A WELL DEFINED ELEVATED INSTABILITY
AXIS FROM NW MO INTO THE OZARKS...AS DENOTED BY ENHANCED ACCAS
FIELD. THIS LINEAR CLOUD ENHANCEMENT ALSO APPEARS TO BE CO-LOCATED
WITH THE LEADING EDGE OF INCREASING LOW LEVEL MOISTURE...WITH
DEWPOINTS RAPIDLY INCREASING WEST OF THIS BOUNDARY. ADDITIONAL MID
LEVEL CLOUD COVER WAS INCREASING OVER PORTIONS OF ERN
KANSAS...SUGGESTING THAT AT LEAST SCATTERED DEEP CONVECTION IS
LIKELY THIS EVENING. ALTHOUGH LAST NIGHTS ACTIVITY IN KANSAS DID
NOT GET GOING UNTIL NEARLY 09Z THIS MORNING...INITIATION IS EXPECTED
TO BE MUCH SOONER THIS EVENING GIVEN AVAILABLE MOISTURE AND STRONGER
LOW LEVEL JET. NEWD ADVECTION OF THE ELEVATED MIXED LAYER WILL
CONTINUE TO STEEPEN LAPSE RATES WHILE CLOUD BEARING SHEAR WILL ALSO
IMPROVE AHEAD OF UPSTREAM LARGE SCALE TROUGH. THEREFORE...A FEW
STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. OTHERWISE AN
UNSEASONABLY WARM...BREEZY AND RATHER HUMID NIGHT IS EXPECTED WITH
MANY LOCATIONS REMAINING ABOVE 60F.

OTHERWISE...LITTLE HAS CHANGED WITH THE OVERALL REASONING TOWARD AN
EXPECTED LARGE SCALE SEVERE WEATHER EVENT LATE TOMORROW. ALTHOUGH
MOIST AXIS FROM THE GULF INTO THE EASTERN PLAINS IS PRESENTLY VERY
SHALLOW PER 12Z RAOBS...STRENGTHENING LOW LEVEL JET AND OVERNIGHT
CONVECTION WILL COLLECTIVELY MOISTEN THE WARM SECTOR AIRMASS OVER
ERN KS/WRN MO. MEANWHILE...VIGOROUS UPSTREAM TROUGH REORGANIZING
OVER THE INTERMOUNTAIN WEST WILL MIGRATE QUICKLY INTO THE CENTRAL
HIGH PLAINS THURSDAY. STRONG HEIGHT FALLS WILL RESULT IN RAPID AND
DEEP CYCLOGENESIS OVER NEBRASKA...WHILE A TRAILING DRYLINE WILL
QUICKLY SHARPEN AND SURGE EAST AMIDST LARGE SCALE SUBSIDENCE BENEATH
APPROACHING MID LEVEL JET STREAK. ACROSS THE WARM SECTOR...MORE THAN
AMPLE LOW LEVEL MIXING/INSOLATION BENEATH THE MID LEVEL CAPPING
INVERSION WILL HELP DRIVE TEMPERATURES TO AT LEAST 80
DEGREES...RESULTING IN MODERATE INSTABILITY WITH MLCAPES ON THE
ORDER OF 1500-2000 J/KG BY 21Z.

CONVECTION WILL LIKELY INITIATE FIRST NEAR THE TRIPLE POINT OVER
CENTRAL NEBRASKA AND THEN DEVELOP SOUTHWARD ALONG THE ADVANCING
DRYLINE AS STRONG FORCING HELPS TO OVERCOME THE CAP. VERTICAL SHEAR
PROFILES CONTINUE TO LOOK IMPRESSIVE...ESPECIALLY WHERE ISALLOBARIC
FORCING IS ENHANCED OVER NRN MO/IA/NE ALONG THE DEVELOPING SURFACE
OCCLUSION. MAGNITUDE OF DRY MID LEVEL AIR ENCROACHING ON THE
SYSTEM...AS WELL AS DEEP LAYER SHEAR VECTOR ORIENTATION RELATIVE TO
THE DRYLINE...WOULD SUGGEST THAT EARLY CONVECTION MAY BE RATHER
DISCRETE INITIALLY...WITH AN ACCOMPANYING DESTRUCTIVE HAIL AND
DAMAGING WIND THREAT. AS THE BOUNDARY LAYER DECOUPLES AND COOLS
SLIGHTLY AFTER DARK...LOW LEVEL BUOYANCY WILL BE ACHIEVED...WHILE
BACKED SURFACE FLOW AND INCREASING LOW LEVEL JET WILL AID IN
ENHANCING LOW LEVEL SHEAR. AS A RESULT...AN INCREASED THREAT FOR
TORNADOES IS EXPECTED AFTER 00Z. THE ENVIRONMENT REMAINS QUITE
FAVORABLE FOR LONG-TRACKED SUPERCELLS...ALTHOUGH SOME TWEAKING OF
THE FINER DETAILS WILL SURELY BE NEEDED OVER THE NEXT 12-18 HOURS AS
TIMING ISSUES ARE RESOLVED.

THIS ACTIVITY SHOULD PROGRESS EAST OF THE AREA TOWARD MIDNIGHT...BUT
WITH THE MAIN SYSTEM STALLED OFF TO THE NORTHWEST...A TRUE FRONTAL
PASSAGE IS NOT EXPECTED. VERTICALLY STACKED COLD CORE LOW WILL THEN
GRADUALLY FILL AND DROP SOUTH ACROSS THE AREA FRIDAY. BOUNDARY LAYER
MOISTURE...INITIALLY SCOURED BY THE PACIFIC FRONT/DRYLINE...WILL
RECOVER QUICKLY AS MOISTURE POOLED ALONG THE OCCLUSION TO THE NORTH
IS ADVECTED SOUTHWARD. MEANWHILE...NEARLY DRY ADIABATIC LAPSE RATES
WILL OVERSPREAD THE AREA WITHIN THE UPPER LEVEL COLD
CORE...RESULTING IN 1000-1500 J/KG OF MLCAPE FRIDAY AFTERNOON. LOW
TOPPED THUNDERSTORMS...WITH AN ATTENDANT THREAT FOR LARGE
HAIL...WILL LIKELY BE FAIRLY NUMEROUS. WILL HAVE TO KEEP AN EYE ON
THE SHARP WIND SHIFT BOUNDARY THAT WILL FORCE AND ACCOMPANY THIS
BOUNDARY...AS SIMILAR SYSTEMS HAVE BEEN KNOWN TO PRODUCE BRIEF SMALL
TORNADOES.

BOOKBINDER

LONG TERM (SATURDAY-WEDNESDAY)...

THE UPPER TROUGH AXIS WILL BE POSITIONED EAST/SOUTHEAST OF THE
FORECAST AREA BY THE START OF THE EXTENDED TIME FRAME (SATURDAY
THROUGH WEDNESDAY.) CANADIAN SURFACE HIGH PRESSURE WILL SINK SOUTH
ON SATURDAY...BENEATH THE UPPER RIDGE SPREADING OVER THE CENTRAL
CONUS. AS A RESULT...TEMPERATURES WILL BE RATHER COOL FOR THE START
OF THE WEEKEND...WITH READINGS FALLING BELOW SEASONAL NORMALS.
TEMPERATURES FOR THE END OF THE WEEKEND WILL BEGIN TO MODERATE AS
LOW LEVEL FLOW SHIFTS TO THE SOUTH ON THE BACKSIDE OF THE EXITING
SURFACE HIGH. TWO SHORTWAVE FEATURES...ONE TAKING A NORTHERN TRACK
AND ONE TO THE SOUTH ARE FORECAST BY THE MEDIUM RANGE MODELS TO
MERGE ONCE THEY CROSS THE FORECAST AREA NEXT WEEK. AN ASSOCIATED
SURFACE FRONT WILL SLIDE ACROSS MISSOURI ON TUESDAY...BRINGING A
CHANCE FOR PRECIPITATION TO THE AREA.

STOFLET

&&

.PREV DISCUSSION...

345 AM...
A SIGNIFICANT SEVERE WEATHER EVENT WILL BEGIN TO UNFOLD THURSDAY
AFTERNOON OVER THE CENTRAL PLAINS. PREVIOUS DISCUSSION COVERED THE
EVOLUTION OF THE STORM SYSTEM FOR THURSDAY QUITE WELL. MODELS HAVE
BEEN QUITE CONSISTENT IN SHOWING A DEEPENING UPPER LOW TAKING ON A
MORE NEGATIVE TILT AS IT EXITS THE CENTRAL HIGH PLAINS INTO KS AND
NEB THURSDAY. INCREASING SOUTHERLY LOW LEVEL JET OF 50KTS WILL
TRANSPORT THE HIGHEST SURFACE DEWPOINTS OF THE SEASON INTO MO IN
ADVANCE OF A CLASSIC DEVELOPING DRYLINE. EXPECT LOW/MID 60S
DEWPOINTS BY THURSDAY AFTERNOON UNDER A STRONG CAP. STRONG HEIGHT
FALLS ALOFT DURING THE AFTERNOON WILL HERALD THE ARRIVAL OF STRONG
MID LEVEL COOLING ASSOCIATED WITH A MID/UPPER LEVEL SPEED MAX. THIS
COOLING SHOULD DISSOLVE THE CAP AND LEAD TO RAPID/EXPLOSIVE
THUNDERSTORM DEVELOPMENT BY MID AFTERNOON OVER EASTERN KS. CURRENT
PROGS DO NOT SHOW MUCH DIRECTIONAL SHEAR IN THE WARM SECTOR BUT
BELIEVE THERE WILL BE MORE BACKING THAN CURRENTLY FORECAST WHICH
SHOULD YIELD A MORE CURVED HODOGRAPH CAPABLE OF SUPPORTING ROTATING
SEVERE THUNDERSTORMS. 0-6KM SHEAR VALUES WILL ALREADY BE IN THE HIGH
END CATEGORY. DRYLINE MAY NOT MOVE TOO FAR DOWNSTREAM AS THE UPPER
SYSTEM BEGINS TO OCCLUDE THURSDAY AFTERNOON/EVENING. THUS INITIAL
AND SUBSEQUENT DISCRETE SEVERE CELLS WOULD PULL OFF OF THE DRYLINE
AND STREAK NORTHEAST WITH NEW STORMS FORMING UPSTREAM NEAR THE
DRYLINE. AGREE WITH THE LATEST SPC DAY 2 OUTLOOK OF A MODERATE RISK
WITH THE POTENTIAL OF UPGRADING TO A HIGH RISK FOR OUR CWA.

SHORT TERM PORTION OF FORECAST RATHER ANTICLIMACTIC IN COMPARISON.
HAVE BACKED OFF OF EARLIER CHANCE POPS FOR TODAY EXCEPT FOR FAR
SOUTHERN COUNTIES WHERE BEST ISENTROPIC ASCENT IS FORECAST FOR THIS
MORNING. EVEN THEN AM NOT OVERLY SOLD ON EVEN LOW CHANCE POPS FOR
THIS AREA DUE TO DRY BOUNDARY LAYER UNDER/EAST OF THE MID LEVEL
RIDGE AXIS. SHOULD SEE AN INCREASE IN MID/HIGH CLOUDS THIS MORNING
BUT THEN THIN OUT IN THE AFTERNOON. STRONG WARMING AT 850MB SUGGESTS
GOING WARMER THAN PREVIOUS FORECAST EXPECT FOR NORTHEASTERN CWA.

HAVE MAINTAINED CHANCE POPS FOR TONIGHT AS CWA WILL BE NORTH OF A
DEVELOPING WARM FRONT. BEST BET FOR MEASURABLE RAIN WILL BE ACROSS
FAR NORTHERN MO.

LATER IN THE FORECAST WILL NEED TO BE CONCERNED WITH AFTERNOON
CONVECTION UNDER THE MID LEVEL COLD POOL. 850-500MB LAPSE RATES ARE
QUITE STEEP WITH SURFACE BASED CAPES IN EXCESS OF 1000 J/KG. FEEL
THERE IS A CHANCE FOR ISOLATED CELLS TO PRODUCE LARGE HAIL DURING
THE AFTERNOON. MADE SOME ADJUSTMENTS TO TEMPERATURES AND WINDS FOR
FRIDAY.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Apr 5, 12:01 PM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT WED APR 5 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT WED APR 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE LATE THURSDAY AND
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF A RETREATING WARM
 FRONT LATE THIS EVENING INTO THE EARLY MORNING HOURS THURSDAY. THIS
 ACTIVITY IS MOST LIKELY TO OCCUR NORTH OF THE MISSOURI RIVER...WITH
 THE GREATEST COVERAGE OF THUNDERSTORMS TOWARD THE IOWA BORDER.
 VERTICAL WIND SHEAR WILL GRADUALLY INCREASE OVERNIGHT INTO THE EARLY
 MORNING HOURS THURSDAY...AND MAY BE SUFFICIENT FOR A FEW STORMS TO
 PRODUCE MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 AN OUTBREAK OF SEVERE THUNDERSTORMS...INCLUDING THE POSSIBILITY OF A
 FEW TORNADOES...IS LOOKING INCREASINGLY LIKELY ACROSS MUCH OF THE
 OUTLOOK AREA THURSDAY AFTERNOON AND THURSDAY EVENING.

 A UNSEASONABLY VIGOROUS STORM SYSTEM WILL STRENGTHEN RAPIDLY ACROSS
 THE CENTRAL PLAINS ON THURSDAY...SETTING THE STAGE FOR A VERY
 VOLATILE WEATHER SITUATION. SOUTHERLY WINDS AHEAD OF THIS SYSTEM
 WILL DELIVER A VERY WARM AND INCREASINGLY MOIST AIRMASS ACROSS
 EASTERN KANSAS INTO MUCH OF MISSOURI. EXTENDING SOUTH OF THE SURFACE
 LOW...A SHARP DRYLINE WILL SURGE INTO EASTERN KANSAS THURSDAY
 AFTERNOON...SERVING AS THE FOCUS FOR RAPID SEVERE THUNDERSTORM
 DEVELOPMENT.

 VERY STRONG UPPER LEVEL WINDS...COMBINED WITH MODERATE
 INSTABILITY...WILL SUPPORT THE DEVELOPMENT OF SUPERCELL
 THUNDERSTORMS...CAPABLE OF PRODUCING DESTRUCTIVE HAIL...DAMAGING
 WINDS...AND TORNADOES.

 PERSONS ACROSS THE OUTLOOK AREA...ESPECIALLY ACROSS EASTERN
 KANSAS AND WESTERN MISSOURI...ARE URGED TO MONITOR LATER OUTLOOKS
 AND STATEMENTS ON THIS DEVELOPING SEVERE WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT AS THE THREAT FOR SEVERE
 WEATHER WILL REMAIN ISOLATED.

 SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO CONTINUE MONITORING THE
 LATEST FORECASTS REGARDING THE SEVERE WEATHER POTENTIAL. ACTIVATION WILL
 LIKELY BE REQUIRED LATE THURSDAY INTO THURSDAY EVENING.

BOOKBINDER

In the hours before

Special weather statement, Apr 5, 6:17 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
717 PM CDT WED APR 5 2006

MOZ040-046-060115-
COOPER-HOWARD-
717 PM CDT WED APR 5 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN COOPER AND SOUTHERN HOWARD
COUNTIES UNTIL 815 PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF PILOT GROVE...OR 13 MILES
SOUTHEAST OF MARSHALL...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  BOONVILLE AND NEW FRANKLIN BY 740 PM CDT.

THE TOWNS OF BLACKWATER...FRANKLIN AND WOOLDRIDGE ARE ALSO IN THE
PATH OF THIS STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

DB

The radar

The Pleasant Hill radar (KEAX), 113 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cooper

When
April 5, 6:20 PM CST
Where
Cooper County, Blackwater
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.983, -92.983

Hail, Cooper

When
April 5, 6:32 PM CST
Where
Cooper County, 1 mi E of Blackwater
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
38.983, -92.967

Hail, Cooper

When
April 5, 6:40 PM CST
Where
Cooper County, Boonville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -92.733

Hail, Cooper

When
April 5, 6:58 PM CST
Where
Cooper County, 1 mi SE of Boonville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -92.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497045, 5497046, 5497047, 5497048.